Alert archive / Montana / Wind Advisories in 2014
Wind Advisory 17, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Jul 23, 2014, 1:58 PM MDT for 4 counties in Montana. It took effect at Jul 24, 2014, 12:00 AM MDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2014, 1:58 PM MDT (19:58 UTC)
- In effect from
- Jul 24, 2014, 12:00 AM MDT
- Expired
- Jul 24, 2014, 5:25 AM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
088 WWUS75 KMSO 231958 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 158 PM MDT WED JUL 23 2014 ...STRONG WINDS ACROSS NORTHWEST MONTANA TONIGHT THROUGH THURSDAY... MTZ001>003-241200- /O.NEW.KMSO.WI.Y.0017.140724T0600Z-140725T0600Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS- 158 PM MDT WED JUL 23 2014 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT THURSDAY NIGHT. * IMPACTS/TIMING: WINDS WILL INTENSIFY TONIGHT ACROSS NORTHWEST MONTANA AS A SURFACE COLD FRONT MOVES ACROSS THE REGION. WINDS WILL FURTHER INTENSIFY THURSDAY MORNING...CREATING HAZARDOUS WAVE CONDITIONS ON FLATHEAD LAKE AND IMPACTING TRAVEL OVER LOGAN PASS IN GLACIER PARK. WINDS WILL DISSIPATE FOR MUCH OF THE REGION BY LATE THURSDAY EVENING. * WINDS: TONIGHT...SOUTHWEST 15 TO 25 MPH GUSTING TO 35 MPH... INCREASING THURSDAY 20 TO 30 MPH GUSTING TO 40 MPH. OVER LOGAN PASS SOUTHWEST 20 TO 30 MPH GUSTING TO 60 MPH THURSDAY AFTERNOON. * WAVES: 2 TO 4 FOOT WAVES ON FLATEAD LAKE. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX... HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE... FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
163 WWUS75 KMSO 241125 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 525 AM MDT THU JUL 24 2014 ...STRONG WINDS ACROSS NORTHWEST MONTANA BEGINNING THIS AFTERNOON... MTZ001>003-250600- /O.CAN.KMSO.WI.Y.0017.000000T0000Z-140725T0600Z/ /O.NEW.KMSO.WI.Y.0018.140724T1800Z-140725T0600Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS- 525 AM MDT THU JUL 24 2014 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. * IMPACTS/TIMING: WINDS WILL BEGIN TO INCREASE THIS MORNING AND BECOME GUSTY THIS AFTERNOON IN NORTHWEST MONTANA. GUSTY WINDS THIS AFTERNOON WILL CREATE HAZARDOUS WAVE CONDITIONS ON FLATHEAD LAKE AND IMPACT TRAVEL OVER LOGAN PASS IN GLACIER PARK. WINDS WILL DISSIPATE FOR MUCH OF THE REGION BY LATE THIS EVENING. * WINDS: BECOMING SOUTHWEST 15 TO 25 MPH GUSTING TO 35 MPH DURING THE EARLY AFTERNOON...INCREASING 20 TO 30 MPH GUSTING TO 40 MPH. OVER LOGAN PASS SOUTHWEST 20 TO 30 MPH GUSTING TO 60 MPH THIS AFTERNOON. * WAVES: 2 TO 4 FOOT WAVES ON FLATHEAD LAKE. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX... HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE... FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jul 23, 3:48 AM MDT, 10 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 3:48 AM MDT, 10 hours 10 minutes before
Area Forecast Discussion National Weather Service Missoula MT 348 AM MDT Wed Jul 23 2014 ...A few severe thunderstorms this afternoon and evening... ...Strong cold front tonight bringing gusty winds and cooler temperatures for Thursday... .DISCUSSION...Showers and thunderstorms will continue to pass through Idaho and western Montana this morning as a vigorous short wave passes. Clouds are clearing behind the shortwave and this clearing is forecast to also take place from mid to late morning through north central Idaho and western Montana. The clearing later this morning and early afternoon will allow temperatures to warm today which in turn will add to unstable conditions this afternoon. The well advertised low pressure system is on track to move into Washington through today and its presence will enhance thunderstorm potential. The Storm Prediction Center has a slight risk area for severe thunderstorms from a line near Grangeville to Lost Trail Pass to Butte and north to the Canadian border, meaning this is the area with best chances for thunderstorms that could become strong with hail the size of quarters and damaging gusty winds. This area has been fairly consistent for the past few days so confidence is highest for thunderstorms north of the aforementioned line through this afternoon and evening. There will also be high amounts of available atmospheric moisture expected that will lead to a few storms with heavy rain and a risk of flash flooding on recent burn scars as well as the Going-To-The-Sun-Road in Glacier National Park. The main low pressure system and cold front will push into western Idaho and northwest Montana late this evening bringing gusty winds that will continue through Thursday. These winds will be sustained around 20 mph with gusts 30 mph or higher. Conditions on area lakes are likely to be choppy through Thursday. Higher elevations, particularly in Glacier NP, will see wind gusts of 60 mph during Thursday as well. Temperatures are going to drop dramatically with the cold front with high temperatures dropping 20 degrees from today. Snow levels will also drop to around 7000 feet. There is some question on how chilly low temperatures will be on Friday morning due to the potential for light wind to maintain. At this time there is enough support for a cool forecast so temperatures were not changed. High pressure with warming temperatures are on tap for the weekend and into next week. Very low shower chances have been re-introduced to the extended forecast for southern locations with monsoon moisture forecast to work northward. && .AVIATION...A broad area of showers and embedded thunderstorms is moving through the region this morning in response to a shortwave trough. The shortwave will continue through the region and move off to the northeast during this morning. High resolution model guidance agree that showers and thunderstorms will mostly vacate north central Idaho and western Montana by around 23/1500z, thereafter, skies will clear. Temperatures will warm and destabilize the atmosphere during the afternoon. Storms will initiate around 23/2100z in north central Idaho and western Montana and intensify as they move to the northeast. The Storm Prediction Center has most of the region in a slight risk area for severe thunderstorms this afternoon. At this time the best concentration of strong thunderstorms will be around KMSO northward through KGPI. The main threat will be large hail the size of quarters and gusty, damaging wind. Heavy rain will also reduce visibilities under stronger cores. In the long list of potential aviation impacts will be gusty winds along a strong cold front that will pass late this evening and overnight. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:19 PM MDT | Special Weather Statement | MSO | Lake | 41 min |
| Jul 23, 3:30 AM MDT | Special Weather Statement | MSO | Deer Lodge | 30 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.